Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Kansas City, MO

October 19, 201537 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Oct 19, 2015, 2:49 AM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at Oct 19, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2015, 2:49 AM CDT (07:49 UTC)
In effect from
Oct 19, 2015, 12:00 PM CDT
Expired
Oct 19, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS83 KEAX 190749
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 AM CDT MON OCT 19 2015

...RED FLAG WARNING THIS AFTERNOON AND EVENING...

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>039-
043-044-053-191730-
/O.UPG.KEAX.FW.A.0002.151019T1700Z-151020T0000Z/
/O.NEW.KEAX.FW.W.0005.151019T1700Z-151020T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-CASS-
JOHNSON MO-BATES-
249 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR DRY CONDITIONS AND WINDS AROUND 20 MPH FOR FIRE WEATHER
ZONES 001...002...
003...004...005...006...007...008...011...012...013...014...015...
016...017...020...021...022...023...024...025...025...028...029...
030...031...032...033...037...038...039...043...044...053...057...
060...102...103...104 AND 105...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 001...002...003...004... 
  005...006...007...008...011...012...013...014...015...016... 
  017...020...021...022...023...024...025...028...029...030... 
  031...032...033...037...038...039...043...044 AND 053. 

* WIND...SOUTH TO SOUTHWEST 20 TO 25 MPH WITH GUSTS IN EXCESS OF 30
  MPH.

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$

MOZ040-045-046-054-191730-
/O.NEW.KEAX.FW.W.0005.151019T1700Z-151020T0000Z/
HOWARD-PETTIS-COOPER-HENRY-
249 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR DRY CONDITIONS AND WINDS AROUND 20 MPH FOR FIRE WEATHER
ZONES 040...045... 046 AND 054...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 040...045...046 AND 054. 

* WIND...SOUTHWEST AT 20 MPH WITH OCCASIONALLY HIGHER GUSTS.

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$
3 follow-up statements
553 
WWUS83 KEAX 191639
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 AM CDT MON OCT 19 2015

...RED FLAG WARNING THIS AFTERNOON AND EVENING...

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200000-
/O.CON.KEAX.FW.W.0005.151019T1700Z-151020T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1139 AM CDT MON OCT 19 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY CONDITIONS AND WINDS AROUND 20 MPH FOR FIRE WEATHER ZONES
001...002... 003...004...005...006...007...008...011...012...
013...014...015... 016...017...020...021...022...023...024...
025...025...028...029... 030...031...032...033...037...038...
039...043...044...053...057... 060...102...103...104 AND 105...

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 001...002...003...004... 
  005...006...007...008...011...012...013...014...015...016... 
  017...020...021...022...023...024...025...028...029...030... 
  031...032...033...037...038...039...043...044 AND 053. 

* WIND...SOUTH TO SOUTHWEST 20 TO 25 MPH WITH GUSTS IN EXCESS OF
  30 MPH. 

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$
567 
WWUS83 KEAX 192105
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT MON OCT 19 2015

...RED FLAG WARNING THIS AFTERNOON AND EVENING...

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200000-
/O.CON.KEAX.FW.W.0005.000000T0000Z-151020T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
405 PM CDT MON OCT 19 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY CONDITIONS AND WINDS AROUND 20 MPH FOR FIRE WEATHER ZONES
001...002... 003...004...005...006...007...008...011...012...
013...014...015... 016...017...020...021...022...023...024...
025...025...028...029... 030...031...032...033...037...038...
039...043...044...053...057... 060...102...103...104 AND 105...

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 001...002...003...004... 
  005...006...007...008...011...012...013...014...015...016... 
  017...020...021...022...023...024...025...028...029...030... 
  031...032...033...037...038...039...043...044 AND 053. 

* WIND...SOUTH TO SOUTHWEST 20 TO 25 MPH WITH GUSTS IN EXCESS 
  OF 30 MPH. 

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$
091 
WWUS83 KEAX 192348
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT MON OCT 19 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM...

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200100-
/O.EXP.KEAX.FW.W.0005.000000T0000Z-151020T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
648 PM CDT MON OCT 19 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR DRY
CONDITIONS AND WINDS AROUND 20 MPH FOR FIRE WEATHER ZONES 001...
002... 003...004...005...006...007...008...011...012... 013...
014...015... 016...017...020...021...022...023...024... 025...
025...028...029... 030...031...032...033...037...038... 039...
043...044...053...057... 060...102...103...104 AND 105...

GUSTY SOUTHERLY WINDS WILL PERSIST THROUGH THE REST OF THE EVENING
AND OVERNIGHT HOURS...ALTHOUGH THERE WILL BE A LITTLE WEAKENING WITH
THE WINDS THROUGH THE OVERNIGHT HOURS. AS TEMPERATURES COOL RELATIVE
HUMIDITY VALUES WILL CONTINUE TO RISE. DESPITE THE IMPROVEMENT IN
FIRE WEATHER CONDITIONS FOR THE OVERNIGHT HOURS DRY FUELS WILL
CONTINUE TO MAKE IGNITION EASY AND CONDITIONS CONDUCIVE TO FIRE
GROWTH WILL CONTINUE OVERNIGHT. 

CONDITIONS ON TUESDAY WILL REMAIN CONCERNING REGARDING FIRE WEATHER.
RELATIVE HUMIDITY VALUES SHOULD NOT BE QUITE AS LOW AS THEY WERE ON
MONDAY...BUT THEY WILL STILL RANGE FROM 30 TO 40 PERCENT AND GUSTY
WINDS OUT OF THE SOUTH AT 20 TO 30 MPH WILL RETURN. AGAIN GIVEN DRY
FUELS...GUSTY WINDS...AND DRY WEATHER CONDITIONS FIRES WILL BE EASILY
STARTED AND COULD GROW RAPIDLY. OUTDOOR BURNING IS DISCOURAGED AND
SHOULD ONLY BE DONE WITH EXTREME CAUTION.

$$

LEIGHTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:59 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 18, 11:59 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT SUN OCT 18 2015

.DISCUSSION...
Issued at 410 PM CDT SUN OCT 18 2015

Monday - Wednesday Night...

Broad upper level ridging over the plains will broaden as it expands
eastward during the period. This will enable extensive warm air
advection to maintain a presence with much above average
temperatures. Rain chances will be muted due to a very dry sub-cloud
region as noted in the progged soundings.

In the short term the primary concern will be with fire weather...
see fire weather section below for details. An impressive
southwesterly low level jet...maxing out over 50kts...will form over
the Central Plains tonight and migrate eastward on Monday. A
moderate southerly breeze tonight will help keep temperatures up
overnight despite clear skies and the dry airmass. Once the
nocturnal inversion mixed out expect to see very windy conditions
develop.

For the past few runs the operational models have been signaling a
weak shortwave/vorticity lobe ejecting northeast through KS late
Monday night and through the CWA on Tuesday. Does appear the models
are overly generous with the qpf given the very dry boundary layer
conditions. This is also seen on the isentropic fields which do show
ascent but moisture is patchy and limited. So, can envision
sprinkles/scattered light showers but only worth slight chance PoPs.

Models also continue to force a weak cold front southward into
northern MO on Wednesday but as suspected yesterday they are not
taking it as far south and it also appears weaker. Would not be
surprised if later model forecasts shift it further north. Rain
chances will continue to be muted by a very dry sub-cloud region so
slight chance PoPs best one can do attm.

Thursday - Sunday...

This continues to be the favored period for our best shot in over
a month for more widespread and significant rainfall.

An upper trough will close off over the desert southwest before
becoming cutoff. The ECMWF and GFS have started to show signs of
slowing the opening up of the system and eventual ejection
northeast. For this reason have removed mention of PoPs from
Thursday and Thursday night except for far northwest MO.

Friday and Saturday still look like the favored period of showers
and embedded thunderstorms. GFS looks a bit too wet so a model
blend was used which still resulted in raising rain chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1159 PM CDT SUN OCT 18 2015

Winds are the main concern, with southerly winds picking up from the
south-southwest later this morning and could gust as high as 30 kts,
even up to 35 at times in the morning. Also seeing winds up to 50-kt
about 1000 feet AGL early this morning which could cause a few
hazards to smaller aircraft while taking off and landing given the
sharp increase in wind speed just off the ground.

&&

.FIRE WEATHER...
Issued at 416 PM CDT SUN OCT 18 2015

A very high wildfire threat will exist Monday afternoon and early
evening as winds will be much stronger with sustained south-
southwesterly winds of 20 to 25 MPH with gusts to 35 MPH. Relative
humidity values in the middle to upper 20s will be marginal for Red
Flag Warning thresholds. Will see how the next two model runs handle
the moisture over western KS and the Panhandles. This moisture was
mixed down from above the low-level inversion. Should dewpoints not
end up as generous as the models currently indicate then a Red Flag
Warning will be needed.

&&

.EAX Watches/Warnings/Advisories...
KS...Fire Weather Watch from Monday afternoon through Monday evening
     for KSZ025-057-060-102>105.

MO...Fire Weather Watch from Monday afternoon through Monday evening
     for MOZ001>008-011>017-020>025-028>033-037>039-043-044-053.

&&

DISCUSSION...MJ
AVIATION...Hawblitzel
FIRE WEATHER...MJ
Hazardous weather outlook, Oct 18, 4:23 AM CDT, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 AM CDT SUN OCT 18 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
423 AM CDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 PATCHY FROST MAY BE POSSIBLE THIS MORNING...ANY SENSITIVE
 VEGETATION WILL NEED TO BE PROTECTED TO AVOID DAMAGE OR BEING
 KILLED.

 THERE WILL BE AN ELEVATED FIRE DANGER THIS AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 ELEVATED FIRE DANGER WILL BE POSSIBLE MONDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.